Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 103, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 12, 2009, 1:07 PM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2009, 1:07 PM EDT (17:07 UTC)
- Expired
- Aug 12, 2009, 2:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Florence County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 12:23 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2560 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:09 AM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 12, 10:09 AM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1009 AM EDT WED AUG 12 2009 .SYNOPSIS... A WEAKENING COLD FRONT WILL MOVE EAST TOWARD THE COAST AND BECOME WASHED OUT OVER LOCAL AREA BY THE WEEKEND. MOIST SOUTHERLY WINDS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING BUT WILL BECOME MORE ISOLATED INTO EARLY NEXT WEEK AS HIGH PRESSURE BUILDS OVERHEAD. && .NEAR TERM /THROUGH TONIGHT/... AS OF 10 AM WEDNESDAY...DEEP MOIST SW FLOW IN PLACE OVER THE EASTERN CAROLINAS...WITH A WEAKENING FRONT JUST NORTH AND WEST OF THE ILM CWA. GOOD MOISTURE FEED EVEN AT UPPER LEVELS...SO PRECIPITABLE WATER RUNNING OVER 2 INCHES AND PLENTY OF INSTABILITY WITH UP TO 3000 J/KG CAPE IF WE CAN GET INTO THE MID/UPPER 80S. HAVE LEFT THE GOING FORECAST PRETTY MUCH INTACT...AS I EXPECT PLENTY OF CONVECTION TO INITIATE IN THE HEAT OF THE AFTERNOON NEAR THE WEAKENING COLD FRONT INLAND AS WELL AS THE SEABREEZE FRONT. WILL KEEP LIKELY POPS INLAND...TAPERING DOWN TO LOW CHANCE EAST OF THE SEABREEZE. STILL IN A SLIGHT RISK WITH THE POTENTIAL FOR PRIMARILY ISOLATED DAMAGING WINDS...BUT A LOT WILL DEPEND ON OUR ABILITY TO HEAT UP IN THE AFTERNOON. COULD SEE A SHARP GRADIENT IN TEMPS IF THE CLOUDS DO NOT DISSIPATE INLAND/NORTH. CURRENT GRIDS SHOW MID 80S INLAND WHICH COULD BE TOO WARM...AND UPPER 80S AT THE COAST WHICH COULD BE TOO COOL. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 AM WEDNESDAY...CONTINUED MOIST AND UNSTABLE ATMOSPHERE ON THURS. PCP WATER VALUES REMAINING UP AROUND 2 INCHES IN A DEEP SW FLOW. LINGERING AND WEAKENING FRONTAL BOUNDARY CLOSER TO THE COAST ON THURS ALONG WITH SEA BREEZE BOUNDARY SHOULD PROVIDE THE FOCUS FOR SHWR/TSTM DEVELOPMENT THROUGH THE AFTN. SW FLOW ON THE EASTERN SIDE OF MID TO UPPER LEVEL TROUGH SHOULD ENHANCE SOME OF THE STORMS AND CAN NOT RULE OUT A FEW STRONGER TO SEVERE STORMS. STORMS SHOULD MOVE RAPIDLY OFF TO THE NE IN A DECENT STEERING FLOW OUT OF THE SW NEAR 25 KTS. BOUNDARY CONTINUES TO LINGER INTO FRI WITH ANOTHER ROUND OF SHWRS/TSTMS EXPECTED AS ATMOSPHERE DESTABILIZES THROUGH THE AFTN. FOCUS AGAIN WILL BE ALONG SEA BREEZE BOUNDARY AND WASHED OUT FRONTAL BOUNDARY. MU CAPE VALUES WILL BE DOWN TO 3K ON FRI AS COMPARED TO 4K ON THURS. OVERALL ATMOSPHERE WILL BE A LITTLE MORE STABLE AS MID TO UPPER TROUGH LIFTS OFF AND GETS PUSHED WESTWARD AS RIDGE TRIES TO BUILD INTO THE COASTAL CAROLINAS FROM THE EAST. SOUTHERLY FLOW WEAKENS IN THE LOW TO MID LEVELS BY FRI WITH PCP WATER VALUES DROPPING BELOW 2 INCHES. GFS CONTINUES TO SHOW WINDS BACKING A LITTLE ON THURS WITH A SLIGHT DOWNWARD TREND IN MOISTURE BY LATE DAY THURS INTO FRI. TEMPS NEAR OR SLIGHTLY BELOW NORMAL...WITH A GOOD DEAL OF CLOUDS AND PCP HOLDING THEM IN THE MID TO UPPER 80S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 3 AM WEDNESDAY...CONTINUED MOIST SOUTHERLY FLOW AROUND BERMUDA HIGH THROUGH THE WEEKEND. OVERALL MOISTURE WILL BE ON A SLOW DOWNWARD TREND THROUGH THE WEEKEND AS H5 RIDGE BUILDS WESTWARD INTO THE SOUTHEAST...BUT STILL EXPECTING ATMOSPHERE TO REMAIN UNSTABLE ENOUGH TO PRODUCE SCT AFTN CONVECTION ON SAT. BY SUNDAY AFTN CENTER OF H5 RIDGE WILL BE OVERHEAD WITH HEIGHTS BUILDING TO 595 DM AND CONTINUING TO BUILD THROUGH THE REMAINDER OF THE LONG TERM PERIOD. AS RIDGE BUILDS IN ALOFT A DRIER W-NW FLOW WILL ALLOW SOME DRYING THROUGH THE MID LEVELS SUN THROUGH TUES. OVERALL EXPECT LESS IN THE WAY OF SHWR/TSTM ACTIVITY FROM SUNDAY ONWARD. MOISTURE PROFILES STILL SHOWING A GOOD DEAL OF MOISTURE IN THE UPPER LEVELS THROUGHOUT MUCH OF THE LONG TERM PERIOD AND THEREFORE MAY SEE A GOOD BLANKET OF CIRRUS CLOUDS ACROSS THE AREA. CLOUD COVER AND SCATTERED CONVECTION SHOULD KEEP MAX TEMPS A FEW DEGREES BELOW CLIMO THROUGH THE FIRST HALF OF THE WEEKEND...BUT AS MID TO UPPER HEIGHTS RISE THROUGH EARLY NEXT WEEK EXPECT TEMPS TO STAY ABOVE NORMAL...BACK IN THE 90S MOST PLACES. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... CONVECTIVE DEBRIS CLOUDS ALONG THE IMMEDIATE COAST OF THE ILM CWA MOVING NE ATTM AND ALSO SCOURING OUT AT THE SAME TIME. WOOD NOT BE SURPRISED TO OBSERVE THE COASTAL TERMINALS WITHOUT A CEILING FOR A COUPLE HRS THIS MORNING TILL POSSIBLY EARLY AFTERNOON B4 FILLING BACK IN. THIS MAY BE ENUF INSOLATION FOR A WEAK BUT PINNED SEA BREEZE BNDRY TO DEVELOP. THIS WOULD BE A FOCUS FOR WEAK CONVECTION LATE THIS MORNING AND EARLY AFTERNOON FOR THE COASTAL TERMINALS. INLAND TERMINALS WILL BE SUBJECT TO CONVECTION BASICALLY FROM NOON TODAY...AND LASTING THROUGHOUT THE REMAINDER OF THE 12Z FORECAST ISSUANCE PERIOD. THIS A RESULT OF THE UPPER TROF AND SFC BNDRY LINING UP WITH ONE ANOTHER AND THE POSSIBILITY OF TRAINING OF ECHOES WILL EXIST...ESPECIALLY ALONG THE FLO TO LBT TERMINALS. EXTENDED OUTLOOK THROUGH SUNDAY...NUMEROUS THUNDERSTORMS FOR THURSDAY. SCATTERED THUNDERSTORMS FOR FRIDAY AND SATURDAY. ISOLATED THUNDERSTORMS FOR SUNDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 10 AM WEDNESDAY...TYPICAL SUMMER PATTERN WILL CONTINUE THROUGH TODAY AND TONIGHT WITH MODEST SW WINDS AND 2-3 FT SEAS. SHOWER AND THUNDERSTORM ACTIVITY OVER LAND DOES NOT STAND MUCH CHANCE OF GETTING OUT OVER THE WATER THIS AFTERNOON...BUT WILL SEE A BETTER CHANCE TONIGHT. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 AM WEDNESDAY...SOUTHERLY FLOW WILL CONTINUE AROUND BERMUDA HIGH...BUT GRADIENT FLOW WILL WEAKEN AND BACK A LITTLE FROM UP NEAR 15 KTS EARLY THURS TO 10 KTS OR LESS BY LATE THURS THROUGH FRI. SEAS WILL RESPOND BY DECREASING FROM 2 TO 4 FT ON THURS DOWN TO 3 FT OR LESS THROUGH FRI AFTN. LONG TERM /SATURDAY THROUGH SUNDAY/... AS OF 3 AM WEDNESDAY...SOUTHERLY FLOW CONTINUES THROUGH THE WEEKEND MAINLY LESS THAN 10 KTS. SHOULD SEE WINDS AND SEAS SLIGHTLY HIGHER EACH AFTERNOON AS SEA BREEZE KICKS IN. OVERALL SEAS WILL REMAIN 3 FT OR LESS..BUT MAY SEE A BIT OF A LONGER PERIOD SOUTHEAST SWELL AFFECT LOCAL WATERS OVER THE WEEKEND. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...RAS AVIATION...HOEHLER
Hazardous weather outlook, Aug 12, 5:25 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 525 AM EDT WED AUG 12 2009 NCZ087-096-099-SCZ017-023-024-032-033-130930- ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- 525 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. SOME OF THE STORMS WILL CONTAIN VERY HEAVY RAINFALL AND STRONG...POTENTIALLY DAMAGING WINDS. MINOR FLOODING IS ALSO POSSIBLE WITH THE HEAVIEST STORMS. THUNDERSTORM ACTIVITY MAY CONTINUE INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. GOOD CHANCES FOR THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE INTO THURSDAY. MINOR FLOODING WILL AGAIN BE POSSIBLE WITH THE HEAVIEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS EVENING. NCZ097-100-101-SCZ034-039-046-130930- PENDER-BRUNSWICK-NEW HANOVER-HORRY-WILLIAMSBURG-GEORGETOWN- 525 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MAY PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS. MINOR FLOODING IS POSSIBLE WITH THE HEAVIEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. GOOD CHANCES FOR THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE INTO THURSDAY. MINOR FLOODING WILL BE POSSIBLE WITH THE HEAVIEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-130930- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 525 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRA
In the hours before
Special weather statement, Aug 12, 12:46 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1246 PM EDT WED AUG 12 2009 SCZ034-121745- HORRY- 1246 PM EDT WED AUG 12 2009 ...STRONG THUNDERSTORMS DEVELOPING OVER HORRY COUNTY... AT 12:45 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHWESTERN PARTS OF HORRY COUNTY. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING AS THEY MOVE TO THE NORTHEAST AT 20 MPH. COMMUNITIES IN THE PATH OF THESE STORMS ARE CONWAY...GARDEN CITY... LITTLE RIVER...MYRTLE BEACH...NORTH MYRTLE BEACH...RED HILL... SOCASTEE...SURFSIDE BEACH...ADRIAN...ALLSBROOK...BAYBORO AND BROOKSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. 15
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.